Alert archive / Louisiana / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 139, NWS New Orleans, LA

July 29, 2003Washington Parish, Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at Jul 29, 2003, 4:54 PM CDT for Washington Parish, Louisiana. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 29, 2003, 4:54 PM CDT (21:54 UTC)
Expired
Jul 29, 2003, 6:00 PM CDT
In force
66 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

County Washington Parish, LA

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 9.9 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2003-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1959 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2003-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1959 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
868 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 2:40 PM CDT, 2 hours 14 minutes earlier.

Area forecast discussion, Jul 29, 2:40 PM CDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
240 PM CDT TUE JUL 29 2003

USED THE GFS MODEL FOR GUIDIANCE. MEAN UPPER LEVEL TROUGH REMAINS IN
PLACE FROM THE WESTERN GREAT LAKES SOUTH TO THE GULF OF MEXICO
THROUGH FRIDAY. SHORT WAVES MOVE THROUGH BASE OF THE TROUGH POSITION
DURING THIS TIME PERIOD...MAINLY WELL NORTH OF AREA.

THE AXIS OF THE TROUGH SHIFTS EAST OF OUR FORECAST AREA BY SATURDAY
AND SUNDAY AS THE UPPER LEVEL RIDGE OVER THE PLAINS TRIES TO BUILD
IN OVER OUR AREA. OTHERWISE NEAR TO SLIGHTLY BELOW NORMAL CONVECTIVE
ACTIVITY SHOULD PREVAIL WITH TYPICAL PATTERN OF THUNDERSTORMS OVER
LAND DURING DAYTIME HEATING AND NIGHTIME ACTIVITY CONFINED MORE TO
MARINE ENVIRONMENT.

OVER THE MARINE AREA...LIGHT SOUTHWEST FLOW SHOULD BE THE RULE AS
HIGH PRESSURE RIDGE ANCHORED EAST WEST ACROSS THE GULF WITH AXIS
SOUTH OF MARINE AREA.

MCB 72/93/73/72 3424   BTR 73/93/73/91 3424
MSY 75/92/76/90 3434   GPT 74/90/74/90 3424

.NEW...NONE
LA...NONE.
MS...NONE.
Hazardous weather outlook, Jul 29, 11:30 AM CDT, 5 hours 24 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-301630-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1130 AM CDT TUE JUL 29 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOUISIANA AND
EXTREME SOUTHWEST AND COASTAL MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT
WIDELY SCATTERED SHOWERS AND THUNDERSTORMS NEAR THE COAST AND IN THE
COASTAL WATERS WILL BECOME SCATTERED THIS AFTERNOON AS THEY SPREAD
INLAND. ISOLATED SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER INLAND
AREA THROUGH EARLY THIS EVENING. ISOLATED SHOWERS AND THUNDERSTORMS
WILL REDEVELOP IN THE COASTAL WATERS LATE TONIGHT.

THE STRONGER THUNDERSTORMS MAY PRODUCE WIND GUSTS TO 30 TO 35
MPH...LOCALLY HEAVY RAINFALL OF 1 INCH IN LESS THAN AN HOUR...AND
FREQUENT CLOUD TO GROUND LIGHTNING. A FEW WATERSPOUTS ARE POSSIBLE
NEAR DEVELOPING SHOWERS AND THUNDERSTORMS OVER THE TIDAL LAKES AND
NEAR SHORE COASTAL WATERS.

.DAYS TWO THROUGH SEVEN...
A SLIGHT INCREASE IN THUNDERSTORM COVERAGE CAN BE EXPECTED THURSDAY
THROUGH SATURDAY. SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
NOT REQUESTED AT THIS TIME.

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 4:39 PM CDTSevere Thunderstorm WarningLIXHancock, Jackson51 min
Jul 29, 5:01 PM CDTSevere Thunderstorm WarningLIXHancock29 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.